Alert archive / Tennessee / Flash Flood Warnings in 2025

Flash Flood Warning 56, NWS Morristown, TN

August 12, 2025Bradley County, Hamilton County, Tennessee

NWS Morristown, TN issued this flash flood warning at Aug 12, 2025, 5:50 PM EDT for Bradley County, Hamilton County, Tennessee. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2025, 5:50 PM EDT (21:50 UTC)
Expired
Aug 13, 2025, 2:39 AM EDT
In force
9 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Bradley County, TN, Hamilton County, TN

The radar

The Northeast Alabama radar (KHTX), 101 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2025-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1037 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2025-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1037 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:13 PM EDT, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 12, 2:13 PM EDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
213 PM EDT Tue Aug 12 2025

...New DISCUSSION...

.DISCUSSION...
Issued at 141 PM EDT Tue Aug 12 2025

Key Messages:

1. Heavy rainfall, high rainfall rates, and localized flash
flooding are possible from this afternoon through Wednesday.

2. Scattered to widespread showers and embedded storms.

3. Reduced converage of storms for the latter half of the week
through early next week. Return to hot and muggy conditions as
well with heat indices increasing to mid 90s to near 100 degrees
across much of the Tennessee and Sequatchie valleys.

Discussion:

...Localized Excessive Rainfall and Flash Flooding Possible from
this Afternoon through Wednesday...

A tropical wave across the northern Gulf and southwest flow into
the Tennessee valley and southern Appalachians will pull abundant
tropical moisture into the region. Ensemble and deterministic
models show PWs increasing to 2.1 to possibly 2.3 inches which is
2-3 standard deviations above normal or 99th percentile. There is
also weak 850mb moisture transport. A series of weak vorts/shear
axis will move north into the periphery of the ridge into the
Appalachians enhancing convection. Also, local terrain will also
focus potential of enhanced rainfall.

The REFS and HREF are in agreement with the potential of locally
heavy rainfall and flash flooding. Ensemble mean has a more
defined 3"+ in localized areas. On the fence for issuing a flash
flood watch. Would feel much more confident to issue a watch is a
boundary was evident across the region focusing the convection.

Held off issuing a watch given collaboration with the surrounding
WFOs but will send out DSS briefing and SPS highlighting the
threat.

Besides the potential of heavy rains, plenty of tropical moisture
will keep sky mostly cloudy and keep temperatures below normal
through mid-week.

For Thursday, upper trough will move into the area and weaken.
Scattered showers and thunderstorms will be expected with the main
concern being localized flash flooding.

For Friday into early next week, ensemble cluster analysis shows
increasing heights with upper ridge building into the mid-section
of the nation. End result will be decreasing chances of mainly
afternoon and early evening storms. Most of the convection will be
confined to the higher terrain, especially far east Tennessee
mountains and southwest North Carolina which is farther away from
upper ridge axis.

Also temperatures will increase with highs in the lower and middle
90s and heat indices of 95 to 100 over much of the Tennessee and
Sequatchie valleys.

&&

.AVIATION...
(18Z TAFS)
Issued at 110 PM EDT Tue Aug 12 2025

Will have showers and thunderstorms around through the period, and
timing at any given site is not possible to pin down. Will carry a
lot of VCSH and VCTS with a tempo and prob30 group at each site
trying to time the higher probability periods. Expect VFR and
MVFR conditions for the most part all sites, but lower conditions
can be expected in heavier precipitation.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             73  86  72  89 /  70  70  40  50
Knoxville McGhee Tyson Airport, TN  72  86  72  88 /  60  70  50  40
Oak Ridge, TN                       72  85  71  88 /  70  70  50  40
Tri Cities Airport, TN              69  83  69  84 /  80  70  60  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DISCUSSION...DH
AVIATION...
Hazardous weather outlook, Aug 12, 1:45 PM EDT, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
145 PM EDT Tue Aug 12 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-131745-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
145 PM EDT Tue Aug 12 2025 /1245 PM CDT Tue Aug 12 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Heavy rainfall rates and localized flooding will be possible
this afternoon and into the overnight hours. Training of storms
across the same areas could lead to flash flooding of streams,
flooding of low-lying areas, and roadway flooding.

Be especially alert for the potential of flash flooding during the
night.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional Heavy rainfall rates and localized flooding will be
possible Wednesday especially during the morning hours. Training
of storms across the same areas could lead to flash flooding of
streams, flooding of low-lying areas, and roadway flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time but any detailed
reports of flooding are appreciated.

In the hours before

Special weather statement, Aug 12, 2:21 PM EDT, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Morristown TN
221 PM EDT Tue Aug 12 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-132000-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
Including the cities of Andrews, Marble, Topton, Hiawasse Dam,
Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville,
Tusquitee, Big South Fork National, Oneida, Smokey Junction,
Elgin, Huntsville, Norma, Slick Rock, Fincastle, La Follette,
Elk Valley, Jellico, White Oak, Caryville, Royal Blue,
Lone Mountain, Sandlick, Springdale, Arthur, Harrogate-Shawanee,
Clairfield, Howard Quarter, Evanston, Sneedville, Treadway,
Kyles Ford, Mooresburg, Kingsport, Bristol TN, South Holston Dam,
Doeville, Mountain City, Neva, Shady Valley, Trade,
Laurel Bloomery, Pine Orchard, High Point, Petros, Oak Ridge,
Clinton, Maynardville, Norris Lake, Paulette, Rose Hill,
Sharps Chapel, Luttrell, Bean Station, Alpha, Morristown,
Russellville, Bybee, Newport, Hartford, Greeneville, Cedar Creek,
Johnson City, Erwin, Unicoi, Limestone Cove, Elizabethton,
Hampton, Harriman, Eagle Furnace, Rockwood, Bradbury, Fairview,
Kingston, Oliver Springs, Lenoir City, Loudon, Bearden,
Knoxville, Lake Forest, Jefferson City, Strawberry Plains,
Chestnut Hill, Dandridge, White Pine, Happy Valley, Maryville,
Alcoa, Cades Cove, Harrisburg, Kodak, McMahan, Sevierville,
Seymour, Pigeon Forge, Elkmont, Gatlinburg, Cagle, Dunlap,
Cartwright, Lone Oak, Old Cumberland, Palio, Melvine,
Mount Crest, Pikeville, Brayton, Dayton, Evensville,
Old Washington, Grandview, Spring City, Big Spring, Athens,
Clear Water, Dentville, Etowah, Sweetwater, Madisonville,
Bullet Creek, Citico, Coker Creek, South Pittsburg,
Haletown (Guild), Jasper, Martin Springs, Whitwell,
Powells Crossroads, Monteagle, Chattanooga, Lookout Mountain,
Signal Mountain, Cleveland, Tasso, Conasauga, Archville, Benton,
Parksville, Reliance, Big Frog Mountain, Ducktown, Turtletown,
Big Stone Gap, Norton, Wise, Coeburn, Appalachia, Pardee,
Hiltons, Hansonville, Lebanon, Dye, Castlewood, Honaker,
Rosedale, Benhams, Bristol VA, and Abingdon
221 PM EDT Tue Aug 12 2025 /121 PM CDT Tue Aug 12 2025/

...Localized Flash Flooding Possible Through Wednesday across
East Tennessee...southwest Virginia...and southwest North Carolina...

A stream of tropical moisture will move north from the Gulf into
the Tennessee valley and southern Appalachians through Wednesday.
Periods of showers and embedded thunderstorms can be expected. Due
to the abundant moisture these storms will be capable of producing
excessive rainfall rates. If the storms move across the same
locations, localized flash flooding is possible.

Persons living near streams need stay alert for the potential of
rapid water rise and flash flooding. Localized flooding of low
lying areas and roadway flooding are possible.

Please stay tuned to your NOAA weather radio and favorite radio
and TV stations for the latest forecast and possible flash flood
warnings or advisories in your area.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:08 AM EDTAreal Flood AdvisoryMRXAnderson, Knox82 min
Aug 12, 5:32 PM EDTAreal Flood AdvisoryMRXBradley, Hamilton18 min
Aug 12, 6:37 PM EDTFlash Flood Warning Considerable damage threatMRXHamilton6 hr

Nearby

Flash Flood Warnings in Tennessee, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.